Thunderstorm Wind, St. Louis
- When
- November 5, 1:54 PM CST
- Where
- St. Louis County, 0.48 mi SW of (Sus)spirit/St Louis
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.664, -90.655
A line of strong to severe storms developed ahead of a cold front. There were numerous reports of large hail and some damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A line of strong to severe storms developed ahead of a cold front. There were numerous reports of large hail and some damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 5, 11:37 AM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1137 AM CST Sun Nov 5 2017 .SHORT TERM... (Through Late Tonight) Issued at 347 AM CST Sun Nov 5 2017 A weak warm front extended across central MO early this morning, just south of COU and STL with plenty of low level moisture along and south of this front as reflected by the high surface dew points. There was considerable low level cloudiness across our forecast area with areas of fog. May see isolated showers and thunderstorms develop early this morning along this front and mainly east of the St Louis metro area as depicted by the latest HRRR model runs. A cold front extending from WI southwest into central KS will move southeastward through our forecast area today and this evening. The models, particularly the RAP and GFS were quicker with the passage of this front than past model runs. Unseasonably warm and humid conditions can be expected today across east central and southeast MO and southwest IL ahead of the front with highs in STL 15 to 20 degrees above normal for early November. Scattered showers and thunderstorms will develop along and just ahead of the cold front late this morning and early this afternoon across northeast MO and west central IL then shift southward into central and southeast MO and southwest IL later this afternoon as the storms congeal into a line. This line of storms should shift southeast of our forecast area by late evening. The latest SPC severe weather outlook has the greatest threat across southwest IL, east of STL for this afternoon and early this evening with very large hail, damaging winds and isolated tornadoes possible. Low to mid level wind shear will be favorable for severe thunderstorms due to a strong mid level wind max moving through our area south of an upper trough moving eastward through the northern Plains and Great Lakes region. Instability will be impressive for November with surface based CAPE values topping out around 2000 J/kg just south of the front this afternoon with steep lapse rates as well. Cooler and drier air will filter southeastward into our area tonight as a strong surface ridge centered over the northern Plains builds southward into our area behind the cold front. GKS .LONG TERM... (Monday through Saturday) Issued at 347 AM CST Sun Nov 5 2017 Forecast period begins with the cdfnt well south and east of the CWA, in AR northeast into PA. Aloft, zonal flow with a trof dropping into the Northern Plains that will push a secondary cdfnt thru the area Tues night into Wed. Mdls are in good agreement thru Tues, however, the NAM/GEM become fast outliers with the second trof that drops into the region. However, this shud have minimal impact on the region. Mdls continue to develop a sfc wave along the fnt Mon afternoon and night with WAA spreading precip north of the fnt into srn third to perhaps half of the CWA. The upper trof and weak secondary front mentioned above will drop into the area on Tues. Have added some low PoPs further north to account for potential of light rain with this front. While colder air will be advecting into the region, temps in the low levels shud remain warm enuf to keep all precip as rain. Differences among mdls increases thru the remainder of the forecast period leading to increased uncertainty. Upper level patterns are different for each mdl while the ECMWF/GEM are in better agreement with sfc pattern on Thurs/Fri compared to the GFS. The GFS has sly flow return to the area by Fri while the ECMWF/GEM have a cold and strong sfc ridge across the region. Have trended twd a compromise for now and wait for better agreement to trend one way or another. Tilly && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1133 AM CST Sun Nov 5 2017 Cold front just N and W of STL Metro will move thru during the next few hours, shifting winds from the NW. This front will also develop along it a broken line of TSRA. The front should get thru the STL metro TAFs around 20z with pcpn chances diminishing or ending by 21-22z. Otherwise, look for areas of low MVFR CIGs to slowly make their way thru post-frontally thru the TAF sites and not clear out to the south until sometime this evening for UIN and overnight for the other sites. Enough wind and clouds remaining should prevent fog issues. Another round of cloudiness on Monday, this time VFR category, but may also bring sprinkles into COU and STL metro sites heading into Monday afternoon. TES && .CLIMATE... Record max temps for Sunday, the 5th of November: STL...82/1978 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 420 AM CST Sun Nov 5 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 420 AM CST Sun Nov 5 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Severe thunderstorms are expected across eastern Missouri and Illinois, mainly late this afternoon and evening. Very large hail, damaging winds and isolated tornadoes are possible with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather to the National Weather Service. Tilly
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL STANDARD CITY 39.35N 89.78W
11/05/2017 E0.50 INCH MACOUPIN IL TRAINED SPOTTER
PEA TO HALF INCH SIZE HAIL.
&&
EVENT NUMBER LSX1700628
BYRDSpecial Weather Statement National Weather Service St Louis MO 141 PM CST SUN NOV 5 2017 ILZ058-059-099-052030- Macoupin IL-Greene IL-Jersey IL- 141 PM CST SUN NOV 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREENE...CENTRAL MACOUPIN AND NORTHEASTERN JERSEY COUNTIES UNTIL 230 PM CST... At 141 PM CST, Doppler radar was tracking a strong thunderstorm over Kemper, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlinville, Kemper, Medora, Chesterfield, Hettick and Rockbridge. This also includes Beaver Dam State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 700 PM CST for southwestern Illinois. LAT...LON 3916 9029 3930 9029 3945 8982 3919 8984 TIME...MOT...LOC 1941Z 257DEG 17KT 3923 9017 Glass
Special Weather Statement
National Weather Service St Louis MO
142 PM CST SUN NOV 5 2017
MOZ061>063-052030-
St. Louis MO-St. Charles MO-Franklin MO-
142 PM CST SUN NOV 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES...EAST
CENTRAL FRANKLIN AND CENTRAL ST. LOUIS COUNTIES UNTIL 230 PM CST...
At 142 PM CST, Doppler radar was tracking a strong thunderstorm near
Augusta, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, University City, Ballwin, Kirkwood, Maryland Heights,
Hazelwood, Webster Groves, Ferguson, Manchester, Creve Coeur,
Overland, Clayton, St. Ann, Crestwood and Bridgeton.
This includes the following highways...
Interstate 44 in Missouri between exits 274 and 277.
Interstate 70 in Missouri between exits 229 and 231.
This also includes Babler Memorial State Park, Castlewood State
Park, and First Missouri State Capitol Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 700 PM CST for east central
Missouri.
LAT...LON 3852 9095 3862 9097 3869 9096 3881 9033
3866 9030 3859 9032 3855 9028
TIME...MOT...LOC 1942Z 260DEG 28KT 3862 9087
CarneyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL ROCKBRIDGE 39.27N 90.21W
11/05/2017 M0.25 INCH GREENE IL AMATEUR RADIO
&&
EVENT NUMBER LSX1700629
BYRDThe St Louis radar (KLSX), 5 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several power lines at the intersection of Highway 141 and Olive Blvd.
A wide swath of large hail fell across the St. Louis metro area. Hail between one and two inches in diameter was reported in Maryland Heights, Creve Coeur, Olivette, St. Ann, Clayton, St. John, Woodson Terrace, Normandy, Ferguson, Pasadena Hills and University City areas. There were numerous reports of vehicles damaged by the hail, including numerous automobile dealerships.
Large hail was reported on the north side of Forest Park.
Numerous reports of large hail fell in a wide swath from Hillsboro to the Festus/Crystal City area. One inch or larger hail was also reported in Herculaneum and Hematite. The largest hailstones, around 3 inches in diameter were reported one mile north of Festus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726001, 726002, 726013, 726015, 726016, 726018, 726017, 728646, 728647.